Medications are probably the single most important healthcare technology in preventing illness, disability, and death in the geriatric population. New products provide pharmacists with valuable tools for promoting quality of life but also confer upon them the more difficult task — as well as the greater responsibility — of balancing clinical effects to provide the highest possible quality of life for their patients. Are we prepared for this challenge?
Too often, illnesses in older people are misdiagnosed, overlooked, or dismissed as part of the normal aging process, simply because health professionals are not trained to recognize how diseases and drugs affect seniors. Developing the knowledge, skills and resources to provide pharmaceutical care to the nation’s seniors is our professional responsibility and will be the focus of future articles in this series.
The ever-increasing elderly population emphasizes the need to better understand drug therapy in the context of the aging process and the unique problems that ensue. Twenty-eight percent of hospitalizations of the elderly are due to adverse drug reactions (17%) and medication noncompliance (11%).
Adverse drug events (ADE) are among the top five greatest and most preventable threats to the health of the elderly (after CHF, breast cancer, hypertension, and pneumonia), and approximately 95% of ADEs are predictable. It has been suggested by some that any symptom experienced by an elderly patient should be considered a drug side effect until proven otherwise.
Ensuring the appropriateness of a senior patient’s drug therapy is paramount. Potentially inappropriate medications put seniors at risk for ADEs that could lead to unnecessary morbidity and mortality based on polypharmacy, pharmacokinetics, pharmacodynamics and compliance factors.
Polypharmacy significantly increases the risk of drug-drug interactions. Changes in pharmacokinetic processes, namely absorption, distribution, metabolism and elimination, are associated with age and further altered by disease states. Data also support phamacodynamic changes in the elderly. These changes have been noted in the central nervous system, cardiovascular system, and in various receptors (beta-adrenergic, cholinergic, and dopaminergic) resulting in an altered response to many drugs in the older patient. Existing pathology may further complicate the presentation of disease and drug effects. Compliance becomes more of an issue in the elderly when polypharmacy exists due to the complexity of disease states and regimens.
A solid understanding of these issues is necessary to comprehensively evaluate drug regimens in this population and recommend dosage modifications where appropriate. Tailoring a drug regimen based on the individual’s clinical response requires ongoing assessment. There are many factors to consider.
Pharmacokinetic and pharmacodynamic changes associated with aging may contribute to the increased risk of falls caused by medications. The rate of falls increases with age. In the community, about one third of people over 65 years old fall at least once a year and the rate is higher in patients living in long-term care facilities.Psychotropic medications have been consistently and significantly associated with an increased risk of falls in the elderly. The tricyclic antidepressants, serotonin reuptake inhibitor antidepressants, benzodiazepines, and antipsychotics need to be monitored closely in the geriatric population with regard to falls. Studies have consistently shown a significant association between multiple medication use and risk of falling in the elderly.
When these medications are necessary, they should be started at low doses and slowly titrated upward. Orthostatic blood pressure should be monitored and assessment should be ongoing. Anti-hypertensives may lead to falls secondary to postural/orthostatic hypotension or a reduction in cerebral blood flow.
Discomfort, pain or difficulty swallowing medication is a problem faced by many elderly patients. Dysphagia is seen in patients with Parkinson’s disease, altered mental status, or as a result of a cerebral vascular accident. When a solid dosage form is reduced to a powder (crushed or opened), the surface area is greater and the substance usually dissolves more readily making it more easily absorbed. This may result in an increase in the rate of side effects or toxicity. This is especially true in the elderly with impaired renal or hepatic function. Information to help in determining whether a particular tablet or capsule can be safely altered, tips for crushing tablets and administering the powder, and whether it is available in an alternative dosage form may be obtained through resources 7 and 8 listed above.